Our blood supply today is the safest it has ever been, but the latest UK Serious Hazards of Transfusion (SHOT) data shows the greatest risk to the patient is non-infectious complications of blood transfusions such as transfusion related acute lung injury (TRALI), haemolytic transfusion reactions (HTR) and incorrect blood component transfused (IBCT).
It is important for clinicians to be aware of these risks when prescribing transfusions for patients, and equally important for nurses who administer the components to be familiar with signs and symptoms of possible transfusion reactions, and what steps need to be taken if a patient is having a reaction.
We have designed an eLearning module on transfusion adverse events and the first in the series of four has already been released. It’s a quick, simple package primarily aimed at scientists, technicians, registrars, interns and nurses, but suitable for anyone who wants to learn more about transfusion-associated adverse events.
The eLearning is presented as a clinical scenario and allows you to work through the case interpreting results, learning information and answering a variety of questions to help you identify which transfusion adverse event the patient is experiencing.
On completion you will be able to download a certificate and gain one APACE point for each module you work through.
Log on to Transfusion Online Learning (register if you are new to our site) and enrol in one of the modules.
While you’re there, have a look around as you might find other educational material which may be of interest to you. We have a great bedside reference tool; the Adverse events app as well as Adverse events cards suitable for lanyards. Both of these can provide you with information at your fingertips.
– Helen Stathopoulos, Senior Transfusion Scientist, Transfusion Practice and Education